I'm on Levo after total thyroidectomy but severe leg/ankle/foot swelling...any ideas?

Had total thryoidectomy last October due to massive goitre. Now on 175mcg Levothyroxine but suffering severe swelling in my legs and feet....from my thighs down. It's pretty sporadic...some days are better than others. Was SUPER bad over Christmas and wondering whether it might be diet related? I'm also feeling pretty low and have gained weight (now have BMI of 33) Have looked into T4 to T3 conversion but not sure about it all. GP says it's my body adjusting after surgery and deling with the extra weight. Just wondering if anyone else has had similar experiences?

5 Replies

oldestnewest
  • I think your GP is wrong (I am not medically qualified) but after a complete TT it may be better for you to have some T3 added. This is a link re swelling when hypo

    web.archive.org/web/2010122...

    This is a link and there are more topics on top of the page which you may find of interest. Cursor down to the question dated October 20, 2004

    web.archive.org/web/2010122...

  • Thanks for the link....interesting reading!!

    The thought of of having to navigate the medical system is daunting!

  • Do you have copies of your test results with the reference ranges to post on here, so someone can comment and perhaps help you further? You have a right to ask for these and don't need to explain why you want them.

    It's possible you could need a higher dose of thyroxine and the increased weight gain and swelling is a sign of low thyroid.

    I increased my thyroxine by 25mcg and it got rid of the leg and ankle swelling which slowly improved and was gone in a couple of weeks.

  • Hi it certainly sounds as if you are under dosed. depending on your blood results TSH T4 and importantly Free T3. If these are Ok ,do not rule out other causes, heart and kidney especially. I was always told by experts that with oedema ( ankles ) and ascites ( tum ) so long as they go down over night it is nothing serious. Also of course sit with feet higher than hips whenever possible.

    Jackie

  • I was just goggling my symptoms and they are a match to yours. I just had a total thyroidectomy in March/2016, and have been on 125 since, my TSH has slowly climbed. Doc won't change dose as of yet, but I feel like CRAP! Also Ive noticed since surgery my lower legs & ankles blow up (swell) quickly/ daily, and my abdomen is out of control. Im to scared to step on a scale . This has to change.

You may also like...